Chat and Community Forums Closed

Due to the popularity of social media, we have seen decreasing engagement on our forums and chat. Please know we want to keep talking to you about epilepsy, seizures, and what you need. We want to stay connected with you.

Community Forum

Sodium Valproate induced movement disorder

Hey guys I'm new here I hope everyone is well. So the first time I had a seizure I was 10 years old ,the doctors prescribed Epilim for 6 months then the doctors gradually tampered me off it, I didn't have a seizure for until 6 years later when I was 16 I had a couple of seizure that made me unconscious , I was quickly rushed to the hospital and the doctors discovered I had a lesion on my brain and that could be the source of my unusual brain activity so they put me on Epilizine CR500 for 6 months then slowly tampered me of it. Ive been seizure free for 5 years now but last year during Christmas I started having brain zaps and the doctor said I should take my Epilizine , I took it for a month but then in that month I gradually started to have a movement disorder,the muscles at the back of my neck started to become stiff and I gradually started to have a postural neck jerks or tremors that moved my head in a no-no motion. I searched the internet and found out that Epilizine( Sodium Valproate) was implicated in a series of movement disorder ,it was a rare effect but I guess I was the unlikely person to get this movement disorder. I stopped the medication and it's been 2 months now and the movement disorder has recovered at about 70%, hopefully I'll fully recover from this. I write this as an awareness letter,most doctors don't tell you about these effects of Sodium Valproate had I known earlier the movement disorder wouldn't have been progressed to such an extent. I also had questions when I took the medication 5 years ago why didn't I have this movement disorder? What caused it now? , if you may have any thought please do send a response.

Thank you.

Comments

Hi, Thank you sharing your

Hi, Thank you sharing your experience, it sounds like you’ve been through a lot. Treatment and how the body may react to certain medications varies for each individual. The goal of treatment with medicines should be –no seizures and no side effects. However, we know that some individuals may experience too many side effects, that are very bothersome or cause other health problems. We cannot determine why or what contributed to your movement disorder, so it’s important that you’re following up with healthcare team (that you’re comfortable with) to explore this further and if you experience any additional changes in side effects, symptoms, moods,behaviors or seizure types/frequency. If you feel you cannot talk openly with your doctors or that you all aren’t working towards the same goals, it may be time to get a second opinion. https://www.epilepsy.com/learn/diagnosis/you-and-your-healthcare-team/se... . It’s also important to learn more about any medications you take and discuss all potential risk/benefits with your healthcare team. In addition to talking with your healthcare team about your medications, pharmacists and our section on Seizure Medication and Epilepsy, is a great resource for learning about different AED’s, here: https://www.epilepsy.com/learn/treating-seizures-and-epilepsy/seizure-me.... Additionally, you may always contact our 24/7 Helpline, where trained information specialists are available to answer your questions, offer help, hope, support, guidance, and access to national and local resources. 1-800-332-1000, contactus@efa.org. epilepsy.com/helpline 

Our Mission

The mission of the Epilepsy Foundation is to lead the fight to overcome the challenges of living with epilepsy and to accelerate therapies to stop seizures, find cures, and save lives.

 
24/7 helpline